Kentucky, 2015

Damaging Winds in Kentucky, May 11, 2015

May 11, 2015 · NWS JKL · 7 events in 6 counties and zones

Scattered strong to severe thunderstorms produced isolated instances of severe across portions of eastern Kentucky during the late afternoon hours of May 11, 2015.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered strong to severe thunderstorms produced isolated instances of severe across portions of eastern Kentucky during the late afternoon hours of May 11, 2015.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 11, 12:50 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, May 11, 12:50 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
150 PM EDT MON MAY 11 2015

.UPDATE...
ISSUED AT 150 PM EDT MON MAY 11 2015

DID A QUICK UPDATE TO FRESHEN UP THE GRID WITH THE LATEST OBS AND
TRENDS. UNDER MODERATELY UNSTABLE ENVIRONMENT AND CONVECTIVE
TEMPS REACHED...WE HAVE SEEN ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS FIRE UP ACROSS EASTERN KY. HOWEVER GIVEN WEAKER
SUPPORT MOST OF THE ACTIVITY HAS BEEN FAIRLY DISORGANIZED. THE
MORE ORGANIZED CONVECTION IS OCCURRING ACROSS THE SW PORTIONS OF
THE CWA THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE
ISOLATED SEVERE WINDS AND HEAVY DOWNPOURS.

UPDATE ISSUED AT 1050 AM EDT MON MAY 11 2015

YET ANOTHER WARM DAY IS ON TAP FOR EASTERN KENTUCKY. THE BIGGEST
QUESTION FOR TODAY WILL BE WHEN AND IF CONVECTION FIRES AHEAD OF A
BOUNDARY INCHING TOWARD THE MISSISSIPPI RIVER BASED ON THE 12Z
SURFACE ANALYSIS. EARLIER RUNS OF THE HRRR HAD A MORE PRONOUNCED
AREA OF CONVECTION AHEAD OF THE MAIN OUTFLOW DRAPED TO THE WEST.
THE MORE RECENT RUNS HAVE BACK OFF ON THIS NOTION...HOWEVER STILL
BRING AREA OF CONVECTION OUT OF THE TN VALLEY AFTER 18Z. ONE OF
THE ISSUES WILL BE LACK OF SHEAR AHEAD OF THE MAIN UPPER LEVEL
SYSTEM AND LIFTING MECHANISMS. THE SPC HAS DOWNGRADED MOST OF
EASTERN KY TO A MARGINAL RISK FOR THE TODAY. THIS SEEMS REASONABLE
GIVEN THE CURRENT FORECAST ISSUES/CONFIDENCE HEADING INTO THIS
AFTERNOON. GIVEN THE UNCERTAINTY THAT REMAINS ISOLATED DAMAGING
WIND TREAT SEEMS REASONABLE AT THIS POINT...SO WILL KEEP THAT IN
THE HWO. OTHERWISE DID UPDATED GRIDS WITH LATEST OBS AND TRENDS.

UPDATE ISSUED AT 642 AM EDT MON MAY 11 2015

UPDATED FORECAST TO REFINE THE POPS THROUGH THE DAY INCLUDING THIS
EVENING. LAST 3 RUNS OF BOTH THE HRRR AND RAP HAVE SHOWN
CONVECTIVE INITIATION ALONG THE PREFRONTAL TROUGH BETWEEN 16Z AND
18Z. ALSO BASED ON THE LOCATION...ACTIVITY LOOKS TO BLOW UP OVER
EASTERN KENTUCKY THIS AFTERNOON BEFORE ADVANCING EAST INTO THE
EARLY EVENING HOURS. WITH THESE NEW TRENDS SUPPORTED BY SEVERAL
RUNS OF THE HI RES MODELS...HAVE OPTED TO PUT THE HIGHEST POPS
BETWEEN 17Z AND 23Z THIS AFTERNOON AND EARLY EVENING. GIVEN THE
EARLIER CONVECTION...WOULD NOT EXPECT MUCH TO SPREAD ACROSS THE
AREA AFTER 00Z TONIGHT GIVEN THE ATMOSPHERE WILL BE WORKED OVER
AND THUS...LITTLE TO NO INSTABILITY TO WORK WITH. THUS...HAVE
TRIMMED BACK POPS CONSIDERABLY FOR THE TONIGHT PORTION OF THE
FORECAST. STILL APPEARS THE MAIN THREAT WITH STORMS WILL BE
DAMAGING WINDS...BUT SOME HAIL COULD ALSO OCCUR. DUE TO THE
UNIDIRECTIONAL FLOW FROM SURFACE TO 700MB...WOULD NOT EXPECT MUCH
OF A TORNADO THREAT TODAY. GIVEN THE CHANGE IN POPS...ALSO
ADJUSTED CLOUD COVER AND TEMPERATURES.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 342 AM EDT MON MAY 11 2015

UPPER LEVEL RIDGING REMAINS OVER THE EASTERN CONUS THIS MORNING
WITH TROPICAL DEPRESSION ANA MOVING NORTH ACROSS EASTERN NORTH
CAROLINA. CONVECTION OVERNIGHT ACROSS WESTERN KENTUCKY SENT A GUST
FRONT TO THE EAST WHERE IT CURRENTLY RESIDES FROM NEAR
FLEMINGSBURG...SOUTH TO SOMERSET. HOW THIS BOUNDARY MIGHT IMPACT
LATER CONVECTION IS STILL TO BE DETERMINED. ONLY SHOWERS AND
STORMS TO EVEN COME CLOSE TO THE AREA OVERNIGHT HAVE BEEN OVER
WEST VIRGINIA...FUELED BY OUTFLOW FROM STORMS YESTERDAY EVENING.

A SHORTWAVE TROUGH CONTINUES TO GENERATE ROUNDS OF SHOWERS AND
STORMS OVER THE SOUTHERN MISSISSIPPI RIVER VALLEY THIS MORNING.
THIS SHORTWAVE TROUGH WILL LIFT NORTHEAST TODAY INTO TONIGHT...
GENERATING MORE SHOWERS AND STORMS ACROSS THE OHIO RIVER VALLEY BY
THIS AFTERNOON/EVENING. BEST FORCING AND LIFT WILL RESIDE TO OUR
NORTH AND NORTHWEST THROUGH THE DAY AND EVEN TONIGHT. THIS WILL
LEAVE EASTERN KENTUCKY IN A VERY SIMILAR PATTERN THE PAST SEVERAL
DAYS WITH THE THREAT OF ISOLATED SHOWERS AND STORMS. IF THE
OUTFLOW BOUNDARY STALLS OVER THE AREA THIS MORNING...THIS MAY
SERVE AS THE FOCUS FOR SHOWERS AND STORMS TO DEVELOP LATER THIS
AFTERNOON WITH PEAK HEATING. WITH THE SHORTWAVE TROUGH FINALLY ON
THE MOVE INTO THE GREAT LAKES...A COLD FRONT WILL PUSH EAST WITH
THE GRADIENT TIGHTENING UP OVER THE AREA. THIS WILL YIELD
INCREASING WIND SHEAR AS WE HEAD THROUGH THE DAY. THUS...ANY
SHOWERS OR STORMS THAT DO MANAGE TO POP UP THIS AFTERNOON OR
EVENING WOULD HAVE THE POTENTIAL TO BECOME SEVERE. FLOW IS FAIRLY
UNIDIRECTIONAL...SO MAIN THREATS WOULD BE STRAIGHT LINE WINDS.
HAIL THREAT MAY BE THERE TOO IF INSTABILITY CAN BUILD ENOUGH PRIOR
TO STORM INITIATION...BUT FREEZING LEVELS ARE UP NEAR 12KFT
AGL...SO IT WILL TAKE SOME HEFTY UPDRAFTS TO GENERATE HAIL TODAY.
GIVEN THE SEVERE THREAT...THE AREA HAS BEEN PLACED IN A SLIGHT
RISK AREA FOR SEVERE THUNDERSTORMS BY THE SEVERE STORMS PREDICTION
CENTER.

THERE IS SOME WEAK FORCING THAT WILL PUSH ACROSS THE AREA
THIS EVENING AND HENCE THE BEST OPPORTUNITY FOR BETTER COVERAGE IN
SHOWERS AND STORMS. HOWEVER...LATEST HI-RES MODELS DO NOT SHOW
MUCH MOVING INTO THE AREA THIS EVENING...SO CONFIDENCE IS FAIRLY
LOW ON CONVECTION THIS EVENING AS OF RIGHT NOW. THUS...WILL STAY
WITH THE CHANCE POPS WITH THE PREVIOUS FORECAST. IF CONVECTION
FORMS...IT SHOULD BE ON THE WAY OUT BY MIDNIGHT...WITH SUBSIDENCE
BUILDING BEHIND THE DEPARTING STORMS. THE COLD FRONT WILL LAG WELL
BEHIND THE CONVECTION AND WILL NOT MAKE ITS MOVE ACROSS THE AREA
UNTIL TUESDAY MORNING...WHEN ANOTHER ISOLATED SHOWER MAY BE
POSSIBLE. IF THE FRONT HANGS UP TOO MUCH ON TUESDAY...MAY NEED TO
WATCH POTENTIAL FOR A FEW STORMS TO FIRE UP ON THE BOUNDARY AS IT
SLIPS ACROSS THE AREA. AS IT STANDS NOW...IT SHOULD MOVE THROUGH
IN TIME TO PREVENT THIS FROM HAPPENING. TUESDAY WILL BE COOLER
WITH DRIER AIR ADVECTING INTO THE AREA...THIS WILL MAKE FOR A
PLEASANT AFTERNOON.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 342 AM EDT MON MAY 11 2015

THE EXTENDED FORECAST PERIOD BEGINS ON TUESDAY NIGHT WITH UPPER
LEVEL RIDGING OVER THE REGION KEEPING EASTERN KENTUCKY DRY THROUGH
THE WEDNESDAY AND MUCH OF THURSDAY TIME PERIOD. THIS PATTERN SEEMS
TO TAKE A CHANGE AS THE PATTERN BECOMES MORE ACTIVE AND A STRONG
SHORTWAVE MOVES OUT OF THE SOUTHWESTERN CONUS AND TRAVELS OVER THE
RIDGE AND INTO THE UPPER PLAINS AND GREAT LAKES BY FRIDAY. THIS NOT
ONLY BRINGS SOME UPPER LEVEL SUPPORT INTO THE OH VALLEYS REGION BUT
ALSO OPENS THE GULF AS SOME MID LEVEL MOISTURE ADVECTS INTO THE
REGION. ALSO DURING THIS TIME ON FRIDAY...A STRONG CLOSED LOW COMES
ASHORE IN SOUTHERN CA. THIS FEATURE STANDS TO BRING A GOOD SHOT OF
UPPER LEVEL ENERGY TO THE PLAINS AND EVEN INTO THE MIDWEST BY
SUNDAY. THE EURO AND GFS ARE SIMILAR IN THIS TREND.

CLOSER TO THE SURFACE...THE APPROACH OF THE FIRST MENTIONED
SHORTWAVE WILL BRING INCREASED SOUTHERLY LOW LEVEL FLOW INTO THE
AREA AND AS THE RIDGE WEAKENS...CONVECTION WILL BECOME MORE AND MORE
PREVALENT...ESPECIALLY BY FRIDAY. A BOUNDARY SHOULD BEGIN TO FORM
TO THE NORTH OF THE OH RIVER WITH PLENTY OF CONVECTION BY FRIDAY
AFTERNOON AND AS WELL INTO THE WEEKEND. THIS LEAVES EASTERN
KENTUCKY IN A WARM...HUMID...AND UNSTABLE PATTERN WITH DIURNALLY
DRIVEN CONVECTION. BY SUNDAY HOWEVER...THE MENTIONED STRONG LOW
THAT CAME ASHORE OVER SOCA WILL MOVE INTO THE UPPER MIDWEST
DRAGGING A POTENT COLD FRONT TO THE OH VALLEY DOORSTEP.

THE EURO AND GFS DO SHOW SOME CONSISTENCY HERE. THE SUPER BLEND DID
COME IN RATHER HIGH IN POPS...ESPECIALLY FOR FRIDAY. TRENDS OF THE
RIDGE MIGHT BE ENOUGH TO SUPPRESS CONVECTION ENOUGH THAT LIKELY POPS
SEEM A BIT...UNLIKELY...AND SO LOWERED THEM DURING THIS TIME FRAME
AS WELL. ALSO THE BLEND HAD NO INDICATION OF ANY SORT OF DIURNALLY
TREND TO THE CONVECTION AND GIVEN WHAT THE AREA HAS EXPERIENCED THIS
PAST WEEK...THIS SEEMS TO BE A REPEAT OF SORTS. DID THEN ADDRESS
THIS WITH THE NEIGHBORING OFFICES AND MADE THESE ADJUSTMENTS TO THE
POPS INHERITED BY THE SUPER BLEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 133 PM EDT MON MAY 11 2015

THIS AFTERNOON WE HAVE SEEN CONVECTION FIRE UP ACROSS PORTIONS OF
EASTERN KY. THESE ISOLATED TO SCATTER STORMS WILL BE THE BIGGEST
CONCERN FOR THE NEXT FEW HOURS. IT DOES LOOK LIKE THERE COULD BE
TWO ROUND...ONE ONGOING CONVECTION MORE DIURNALLY DRIVEN UNDER
MODERATELY UNSTABLE ENVIRONMENT...TWO THE COLD FRONT AND ANY
OUTFLOWS AHEAD OF THE FRONT. THE SECOND LINE IS IN QUESTION GIVEN
THAT STORMS HAVE ALREADY FIRED AND COULD TAP OUT THE CURRENT
UNSTABLE ENVIRONMENT. THE BIGGEST THREAT FROM THIS AVIATION WISE
LOOKS TO BE THE POTENTIAL FOR GUSTY WINDS AND REDUCED VIS.
OTHERWISE OVERNIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DIE
OFF WITH DAYTIME HEATING AND FRONT SWEEPING ACROSS THE REGION.
THE OTHER ISSUE TONIGHT WILL BE POTENTIAL FOR FOG AND/OR LOW
STRATUS DECK. RIGHT NOW PLAN TO KEEP LOW STRATUS DECK WITH
POTENTIAL FOR AT LEAST MVFR CEILINGS OVERNIGHT INTO EARLY
TUESDAY. HIGH PRESSURE WILL RETURN TOMORROW WITH CLEARING SKIES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...KAS
LONG TERM...KAS
AVIATION...DJ
Hazardous weather outlook, May 11, 3:00 AM EST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
400 AM EDT MON MAY 11 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
400 AM EDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
THROUGH THIS EVENING. SOME STORMS MAY BECOME SEVERE...WITH
DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN FROM THURSDAY NIGHT THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF DAMAGING WINDS
THROUGH THIS EVENING.

KAS

In the hours before

Special weather statement, May 11, 11:53 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1253 PM EDT MON MAY 11 2015

KYZ079-083-084-111800-
PULASKI-WAYNE-MCCREARY-
1253 PM EDT MON MAY 11 2015

...A STRONG THUNDERSTORM WILL AFFECT PULASKI...WAYNE...MCCREARY...

AT 1252 PM EDT...A STRONG THUNDERSTORM WAS NEAR DELTA...OR 11 MILES
NORTHWEST OF WHITLEY CITY...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT VICTORY...TATEVILLE...DENNEY...RITNER...GRADE...DELTA...
SLAVENS...GREENWOOD...GREGORY...SLOANS VALLEY...DYKES AND ALPINE.

&&

LAT...LON 3682 8475 3715 8440 3709 8430 3707 8432
      3704 8432 3704 8430 3702 8432 3702 8433
      3700 8431 3699 8435 3697 8434 3695 8437
      3694 8436 3694 8434 3674 8465
TIME...MOT...LOC 1652Z 227DEG 19KT 3686 8460

RAY
Special weather statement, May 11, 12:39 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
139 PM EDT MON MAY 11 2015

KYZ079-083-084-111815-
PULASKI-WAYNE-MCCREARY-
139 PM EDT MON MAY 11 2015

...A STRONG THUNDERSTORM WILL AFFECT PULASKI...WAYNE...MCCREARY...

AT 139 PM EDT...A STRONG THUNDERSTORM WAS OVER CO-OPERATIVE...
OR NEAR WHITLEY CITY...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 35 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WHITLEY CITY...RITNER...BEULAH HEIGHTS...WIBORG...CO-OPERATIVE...PINE
KNOT...BLUE HERON...MARSHES SIDING...HONEYBEE...KIDDS CROSSING...
ALPINE...PARKERS LAKE...SLAVENS...GREENWOOD...STEARNS AND CUMBERLAND
FALLS S.P..

&&

LAT...LON 3660 8459 3672 8473 3699 8448 3686 8433
      3684 8434 3681 8436 3681 8435 3678 8435
      3675 8432 3673 8432 3659 8457
TIME...MOT...LOC 1739Z 229DEG 22KT 3672 8458

RAY
Special weather statement, May 11, 1:23 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
223 PM EDT MON MAY 11 2015

KYZ069-080-116-111900-
CLAY-JACKSON-LAUREL-
223 PM EDT MON MAY 11 2015

...A STRONG THUNDERSTORM WILL AFFECT CLAY...JACKSON...LAUREL...

AT 222 PM EDT...A STRONG THUNDERSTORM WAS OVER ATLANTA...OR NEAR
LONDON...MOVING NORTHEAST AT 25 MPH.

BRIEF HEAVY RAIN...WINDS IN EXCESS OF 35 MPH AND DIME SIZE HAIL ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOURWOOD...MCWHORTER...SACKER GAP...GRAY HAWK...HERD...WELCHBURG...
GREENMOUNT...CHESTNUTBURG...ROYRADER...SHEPHERDTOWN...HIGH KNOB...
THOMAS...TYNER...SETTLE STORE...DABOLT...DATHA...PRIVETT...MUMMIE...
MALCOMB AND GREEN HILL.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTHEASTERN KENTUCKY.

&&

LAT...LON 3716 8406 3721 8411 3744 8394 3730 8370
TIME...MOT...LOC 1822Z 229DEG 21KT 3722 8404

RAY
Special weather statement, May 11, 1:38 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
238 PM EDT MON MAY 11 2015

KYZ050-051-059-060-111915-
BATH-POWELL-MENIFEE-MONTGOMERY-
238 PM EDT MON MAY 11 2015

...A STRONG THUNDERSTORM WILL AFFECT BATH...POWELL...MENIFEE...
MONTGOMERY...

AT 237 PM EDT...A STRONG THUNDERSTORM WAS OVER CLAY CITY...OR NEAR
STANTON...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STANTON...FRENCHBURG...JEFFERSONVILLE...CAMARGO...CLAY CITY...
LEVEE...VAUGHNS MILL...LOWER SPENCER...BEAN...TABOR...ROTHWELL...
CROOKS...WALKERS CROSSING...HOPE...POWELL VALLEY...VIRDEN...LUCKY
STOP...CEDAR GROVES...OGGS STATION AND CORNWELL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
EAST CENTRAL KENTUCKY.

&&

LAT...LON 3792 8359 3778 8393 3780 8397 3784 8396
      3784 8400 3787 8403 3787 8402 3790 8399
      3792 8399 3793 8397 3795 8398 3809 8374
TIME...MOT...LOC 1837Z 237DEG 27KT 3787 8393

HAL
Special weather statement, May 11, 1:45 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
245 PM EDT MON MAY 11 2015

KYZ114>116-111915-
CLAY-OWSLEY-PERRY-
245 PM EDT MON MAY 11 2015

...A STRONG THUNDERSTORM WILL AFFECT CLAY...OWSLEY...AND PERRY
COUNTIES...

AT 244 PM EDT...A STRONG THUNDERSTORM WAS OVER SIDELL...OR OVER
MANCHESTER...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MANCHESTER...WHOOPFLAREA...TAFF...ONEIDA...SPURLOCK...BRUTUS...PARK
VALLEY...RICETOWN...GOBBARD...HOUSE...NEWFOUND...PANCO...WILD CAT...
TANKSLEY...HORSE CREEK JUNCTION...ENLINE...LUCKY FORK...JONSEE...SAUL
AND TEGES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTHEASTERN KENTUCKY.

&&

LAT...LON 3745 8366 3735 8354 3733 8354 3734 8353
      3729 8347 3728 8349 3725 8349 3724 8350
      3723 8353 3721 8351 3706 8380
TIME...MOT...LOC 1844Z 229DEG 28KT 3718 8380

HAL
Special weather statement, May 11, 1:48 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
248 PM EDT MON MAY 11 2015

KYZ069-111-112-114-111915-
BREATHITT-JACKSON-OWSLEY-LEE-
248 PM EDT MON MAY 11 2015

...A STRONG THUNDERSTORM WILL AFFECT BREATHITT...JACKSON...OWSLEY...
AND LEE...

AT 247 PM EDT...A STRONG THUNDERSTORM WAS OVER TRAVELLERS REST...OR
NEAR BOONEVILLE...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BEATTYVILLE...BOONEVILLE...CRESSMONT...VADA...LEROSE...IDA MAY...
BANFORD...ST. HELENS...TRAVELLERS REST...AIREDALE...YEADON...
OAKDALE...STURGEON...JETTS CREEK...LEVI...LONE...WIDECREEK...ELIAN...
GRASS AND CORGLETON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTHEASTERN KENTUCKY.

&&

LAT...LON 3746 8392 3770 8367 3766 8359 3754 8342
      3734 8375 3734 8378
TIME...MOT...LOC 1847Z 227DEG 31KT 3745 8378

HAL

The radar

The Jackson,KY radar (KJKL), 34 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
May 11, 1:56 PM EST
Where
Lee County, 0.55 mi E of Lower Buffalo
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.530, -83.690

Trees were blown down.

Thunderstorm Wind, Lee

When
May 11, 2:10 PM EST
Where
Lee County, 1.1 mi E of St Helens
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.580, -83.630

Trees were blown down and onto Hwy 52.

Thunderstorm Wind, Montgomery

When
May 11, 3:13 PM EST
Where
Montgomery County, 0.69 mi N of Mt Sterling
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.060, -83.950

A tree was blown down and cross Tipton Road.

Thunderstorm Wind, Bath

When
May 11, 3:25 PM EST
Where
Bath County, 3.88 mi SW of Reynoldsville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.140, -83.870

A tree was blown down and onto US 60 near Owingsville.

Thunderstorm Wind, Johnson

When
May 11, 3:30 PM EST
Where
Johnson County, 0.55 mi E of Wittensville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.870, -82.790

Thunderstorm wind gusts caused shingle damage to a house and blew a large limb down and onto a garage.

Thunderstorm Wind, Fleming

When
May 11, 3:32 PM EST
Where
Fleming County, 0.88 mi SW of Poplar Plains
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
38.360, -83.680

Numerous trees were blown down along Hwy 111. The roof was also blown off a tobacco barn. Power outages were reported around the area as well.

Thunderstorm Wind, Leslie

When
May 11, 4:02 PM EST
Where
Leslie County, 1.3 mi WSW of Stinnett
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.090, -83.400

Trees were blown down and onto Hwy 421.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575701, 575702, 575703, 575704, 575705, 575706, 575707.